Institutional members access full text with Ovid®

Share this article on:

Exceptionally High Initial Seizure Threshold in a Catatonic Patient Treated With Electroconvulsive Therapy

van Waarde, Jeroen A. MD*; Muller, Michael E.M.T. MD*; Verwey, Bastiaan MD, PhD*; van der Mast, Rose C. MD, PhD†

doi: 10.1097/YCT.0b013e31817c73c3
Case Reports

Objectives: Seizure threshold in electroconvulsive therapy (ECT) is generally defined as the smallest electrical stimulus dose that produces a generalized seizure of at least 25 to 30 seconds on electroencephalography. Seizure thresholds vary considerably among patients, and some patients have an exceptionally high initial seizure threshold. We describe a patient with catatonia who showed an initial seizure threshold exceeding 500 milliCoulombs. The literature was searched for other reports on this phenomenon.

Methods: A systematic review was conducted using MedLine from 1966 to January 2008 and PsychINFO (2007), cross-referencing ECT and (excessively high) seizure threshold, as well as standard works on ECT. The literature was scrutinized for reports on high initial seizure threshold and associated demographic and clinical characteristics.

Results: Besides our patient, 6 articles were found reporting on 9 severely depressed, mostly elderly patients (aged 45-85 years; 5 males, 2 females; 2 persons with unknown sex) with excessive initial seizure thresholds ranging from 335 to 896 milliCoulombs (mC), and most with cardiovascular compromise. Strategies to lower seizure thresholds in ECT included manipulation of stimulus parameters, adjustment of anesthetics, and augmentation with proconvulsant agents.

Conclusions: Because reports on exceptionally high initial seizure thresholds in ECT are rare, no definite conclusions can be drawn regarding its possible risk factors and management. However, since high initial seizure thresholds can complicate ECT, it is clinically important to further investigate this phenomenon.

From the *Alysis Zorggroep, Rijnstate Hospital, Arnhem; and †Department of Psychiatry, Leiden University Medical Center, Leiden, The Netherlands.

Received for publication March 10, 2008; accepted April 17, 2008.

Reprints: Jeroen A. van Waarde, MD, Alysis Zorggroep, Ziekenhuis Rijnstate, PO Box 9555, 6800 TA Arnhem, The Netherlands (e-mail: jvanwaarde@alysis.nl).

The authors state that they have no conflicts of interests regarding the subject of this case report. No financial support was received, and no affiliation exists with any organization whose financial interests may be affected.

© 2009 Lippincott Williams & Wilkins, Inc.